This post may contain affiliate links. That means if you click and buy, I may receive a small commission (at zero cost to you). Please see my full disclosure policy for details.
For those who don’t know, I’ve been on Prednisone since the New Year due to my lung disease with the hopes that it will kick what I have so I can go off the oxygen. I had read and heard that there was a boatload of side effects connected to Prednisone and especially a long term treatment (✓) at a high dosage (✓) but the potential outcome seemed to outweigh any of those side effects. Now that I’ve been on the medication at two different dosages (no perceivable changes in side effects interestingly enough) I thought I’d do a short series on my experience thus far with Prednisone and share some funny pix I found online… FYI much of what I share will and can be found at HealthLine.
What is Prednisone:
A steroid. It can treat many diseases and conditions, especially those associated with inflammation.
Common Side Effects:
- thinning skin
- trouble sleeping
- puffy face ✓
- weight gain ✓
Serious Side Effects:
- Severe allergic reactions
- Changes in emotions or moods, such as depression and agitation ✓
- Changes in vision ✓
- Eye pain
- muscle pain/cramp ✓
- bone pain
- puffy face ✓
- menstrual changes
- easy bruising/bleeding
- weakness ✓
- irregular heartbeat
- trouble or pain in passing urine
- High blood sugar.
- increased thirst ✓
- passing urine more often
- feeling sleepy or confused
- swelling of your hands or ankles or feet ✓
Gosh. What a fun list, right? So lets focus today on something I had never heard of previously so perhaps you too didn’t know of the delightful “moon face” symptom?
According to VeryWellHealth:
One of the more visible effects of long-term use of high dosages of prednisone is swelling in the cheeks and in the neck. Prednisone might also cause weight gain and redistribution of fat deposits in some people. This leads to fat going to specific areas of the body, including the face, abdomen, and the back of the neck… The good news is that prednisone moon face will go down when the drug is discontinued. Usually, side effects such as moon face start to go away when the dosage is about 10 mg/day.
|LEFT: Dec 28th (no Prednisone). RIGHT: February 6 (with Prednisone).|
Seriously crazy right? Lol. Say hello to Chipmunk Joy. But the best advice I found when the moon face made an appearance around 15 January (2 weeks into my treatment) was to take photos! Don’t be afraid to take photos and let life pass you by. You’ll laugh at the photos later. Frankly I laugh now. The hardest part is when you look at yourself in the mirror first thing in the morning and don’t recognize your own face. Considering your emotions and moods are already on a roller coaster through the roof this is not helpful but hopefully you too have very supporting friends and family.
And please don’t box yourself into a planned an orderly schedule and timetable. It will only drive you nuts. For instance, I had planned to start the new year off by talking to my doctor to see if there’s an alternative to a medication that had been causing weight gain for the past 2 years and to go on a diet to lose this extra weight. What do you know I start the year off with a new medication that only makes the weight gain and bloating worse. LOL. And while some might say exercise is your best friend, what about those of us who have to rest after doing 30 minutes leisurely walking on the treadmill one day because you did too much?
Best advice I can give:
Stay away from restrictive demands upon yourself.
How Can You Support Someone With Moon Face Bloat (and weight gain)?
The most comforting thing is that when I see my doctor or comment on my “moon face” and weight gain to friends and family they have all been so supportive and no one has appeared alarmed or worried. A couple of the doctors have even mentioned that it’s to be expected and told me not to worry because once I get off the medication it will go back to normal.
Being there for your loved ones emotionally is so key and helpful.
A great op-ed by Ashley Judd worth reading… She had been on steroids due to being sick and points out the media’s (and world’s) unhealthy fascination with appearance.